Minnesota, 2011

Hail in Minnesota, June 27, 2011

June 27, 2011 · NWS FGF · 1 event in 1 county or zone

An upper level disturbance tracked into the Red River Valley early in the morning of the 27th, and helped initiate widespread shower and thunderstorm activity over the area. Most of the storms were non severe, but one did produce large hail near Parkers Prairie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance tracked into the Red River Valley early in the morning of the 27th, and helped initiate widespread shower and thunderstorm activity over the area. Most of the storms were non severe, but one did produce large hail near Parkers Prairie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 3:02 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 27, 3:02 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 AM CDT MON JUN 27 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

PRIMARY FORECAST CHALLENGES CONTINUE TO BE PRECIPITATION CHANCES
AND RAINFALL AMOUNTS. GFS/NAM/ECMWF ARE IN REASONABLE AGREEMENT
WITH LARGE-SCALE SYNOPTIC FEATURES...BUT ARE TOO QUICK TO MOVE THE
SHOWERS AND STORMS OUT OF THE FORECAST AREA THIS MORNING. AS
SUCH...LEANED ON CURRENT RADAR TRENDS FOR TIMING OF PRECIPITATION.
OTHERWISE...FAVORED A MODEL BLEND FOR THIS FORECAST PACKAGE.

EARLY THIS MORNING...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE
MOVING ACROSS EASTERN ND AND INTO PORTIONS OF NORTHWEST AND WEST-
CENTRAL MN. 0830 UTC WATER VAPOR LOOP SHOWS PRIMARY SHORT-WAVE
TROUGH NOW ENTERING THE EASTERN DAKOTAS...RESULTING IN STRONG 300
HPA DIVERGENCE. THIS...COMBINED WITH A SURFACE COLD FRONT
STRETCHING FROM NORTH CENTRAL ND TO BISMARCK TO PIERRE SD AND
PWATS OVER ONE INCH ARE PROVIDING THE NECESSARY INGREDIENTS FOR
CONVECTIVE ACTIVITY. RAINFALL RATES UP TO ONE INCH PER HOUR ARE
POSSIBLE WITH THE STRONGEST STORMS...BUT MOST AREAS WILL
EXPERIENCE RATES LESS THAN ONE TENTH OF AN INCH PER HOUR. DESPITE
RECENT ACCUMULATIONS...RAINFALL RATES SHOULD BE LOW ENOUGH AND
STORM MOTION QUICK ENOUGH NOT TO BE CONCERNED WITH FLASH FLOODING.

UPPER-LEVEL TROUGH AXIS IS PROGGED TO MOVE INTO NORTHWEST MN BY 18
UTC THIS AFTERNOON...FORCING MOST OF THE PRECIPITATION INTO
CENTRAL AND EASTERN MN. HOWEVER...850 HPA TEMPERATURES DROP TO
BETWEEN +8 AND +10 C...DESTABILIZING THE MID-LEVELS. RUC SOUNDINGS
SHOW AFTERNOON CAPE VALUES APPROACHING 1500 J/KG WITH LITTLE TO NO
CIN. PRIMARY DYNAMIC FORCING WILL HAVE MOVED EAST...BUT SOME
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE
AFTERNOON PRIMARILY ALONG AND EAST OF THE VALLEY. AT THE LEAST...
EXPECT PLENTY OF AFTERNOON THERMAL CUMULUS AND THIS CLOUD COVER...
COMBINED WITH COOLING TEMPERATURES ALOFT WILL KEEP HIGH TEMPERATURES
IN THE UPPER 60S TO LOWER 70S FOR TODAY. LIGHT AND VARIABLE WIND
THIS MORNING WILL SHIFT TO THE NORTHWEST AND INCREASE TO BETWEEN
15 AND 20 MPH AFTER FRONTAL PASSAGE.

MUCH MORE TRANQUIL CONDITIONS RETURN TONIGHT THROUGH WEDNESDAY AS
HIGH PRESSURE DOMINATES THE REGIONAL WEATHER PATTERN. BIG STORY
WILL BE INCREASING TEMPERATURES WITH THE HIGHEST READINGS YET THIS
SUMMER. 850 HPA TEMPERATURES SOAR TO NEAR +28 C BY THURSDAY
MORNING. THIS THERMAL RIDGE WILL CAP ANY POSSIBILITY FOR
CONVECTION AND RESULT IN AFTERNOON HIGH TEMPERATURES IN THE MID TO
UPPER 80S. SOME SPOTS MAY EVEN BREAK THE 90 DEGREE MARK.

.LONG TERM...THURSDAY THROUGH SUNDAY

NO CHANGES WERE MADE TO THE LONG-TERM FORECAST. AFTER A RATHER
WARM DAY ON THURSDAY (HIGHS IN THE MID-UPPER 80S)...THE NEXT BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE THURSDAY INTO
FRIDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES ACROSS THE REGION.
TEMPERATURES FRIDAY INTO THE WEEKEND WILL COOL A BIT...BUT REMAIN
NEAR THE 80 DEGREE MARK.

&&

.AVIATION...

EARLY THIS MORNING...PATCHY DENSE FOG AND IFR CONDITIONS AT KTVF
AND KBJI SHOULD DISSIPATE BY 12 UTC. WIDESPREAD SHOWERS AND
STORMS WILL MOVE ACROSS EASTERN ND AND NORTHWEST MN THIS
MORNING...BECOMING SCATTERED IN COVERAGE THIS AFTERNOON. EXPECT
VFR CEILINGS...BUT BRIEF MVFR CONDITIONS ARE POSSIBLE IN HEAVIER
THUNDERSTORMS. LIGHT AND VARIABLE WIND WILL BECOME BREEZY FROM THE
NORTHWEST THIS AFTERNOON.

&&

.HYDROLOGY...

PORTIONS OF THE NORTH DAKOTA AND MINNESOTA TRIBUTARIES TO THE RED
RIVER...AS WELL AS THE RED RIVER ITSELF...ARE FLOODING DUE TO RECENT
HEAVY RAINFALL. MOST LOCATIONS ARE ONLY IN OR FORECASTED TO EXPERIENCE
MINOR FLOODING. HOWEVER...THE EXCEPTIONS ARE HARWOOD AND WEST
FARGO WHERE THE SHEYENNE RIVER IS IN MODERATE AND MAJOR FLOODING...
RESPECTIVELY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS
Hazardous weather outlook, Jun 27, 4:14 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
514 AM CDT MON JUN 27 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
514 AM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA THIS
MORNING. THE PRIMARY THREAT WILL BE BRIEF HEAVY RAIN. FLASH
FLOODING IS NOT EXPECTED GIVEN LOWER RAINFALL RATES AND MODERATE
STORM MOTION. ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON BEFORE DRYING OUT THIS EVENING AND
OVERNIGHT.

IN ADDITION...RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS
ACROSS THE RED RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON
SPECIFIC LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ACROSS THE RED
RIVER BASIN DUE TO RECENT RAINFALL. REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC
LOCATIONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

In the hours before

Special weather statement, Jun 27, 3:24 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 AM CDT MON JUN 27 2011

MNZ040-271015-
GRANT MN-
424 AM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 515 AM CDT...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR CHARLESVILLE...OR 16 MILES NORTHEAST OF WHEATON...
MOVING TO THE EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WENDELL AROUND 435 AM CDT.
ELBOW LAKE AROUND 445 AM CDT.
BARRETT AROUND 450 AM CDT.
ERDAHL AROUND 500 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 72 AROUND 455 AM CDT...AND MILE MARKER 78 AROUND 500 AM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Jun 27, 4:11 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 AM CDT MON JUN 27 2011

MNZ030-031-271045-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-
511 AM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 545 AM CDT...

AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTH OF BATTLE LAKE...OR 20 MILES NORTHWEST OF
ALEXANDRIA...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
URBANK AROUND 520 AM CDT.
PARKERS PRAIRIE AND ALMORA AROUND 535 AM CDT.
WRIGHTSTOWN AROUND 545 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG

The radar

The Minneapolis radar (KMPX), 201 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otter Tail

When
June 27, 4:30 AM CST
Where
Otter Tail County, 1.99 mi SW of Parkers Prairie
Measured
1 in hail
Reported by
Public
Coordinates
46.150, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305178.